clopen.solutions
OP-00057 Solution claimed

The Lovász number of G(n, 1/2)

Submit a result

Let $\vartheta(G)$ be the Lovász number of a graph $G$. Several results on $\vartheta$ of the Erdős–Rényi graph $G(n,p)$ are known (Juhász; Coja-Oghlan; Arora and Bhaskara), but not its precise asymptotics for $p = \frac12$.

Problem. Prove or disprove that for $G \sim G(n, \frac12)$, $\mathbb{E}\,\vartheta(G) = (1 + o(1))\sqrt n$ as $n \to \infty$.

Source: Dmitriev, Conjecture 17 of Randomstrasse101, in “The Lovasz number for random graphs” (2025); Entry 9 of arXiv:2603.29571.

The statement is adapted from randomstrasse101.math.ethz.ch, whose text is available under CC BY 4.0.

Classification

Primary
CO — Combinatorics
Secondary
OC, PR
Keywords
Lovász theta function, random graphs, Randomstrasse101, semidefinite programming
Literature checked
Oct. 2, 2026 by clemens-admin

References

@misc{randomstrasse2025,
  author = {Bandeira, Afonso S. and Dmitriev, Daniil and Lucca, Kevin and Nizi{\'c}-Nikolac, Petar and R{\"o}dder, Almut},
  title = {{Randomstrasse101}: Open Problems of 2025},
  year = {2026},
  eprint = {2603.29571},
  archivePrefix = {arXiv}
}

@article{lovasz1979shannon,
  author = {Lov{\'a}sz, L{\'a}szl{\'o}},
  title = {On the {S}hannon capacity of a graph},
  journal = {IEEE Transactions on Information Theory},
  volume = {25},
  number = {1},
  pages = {1--7},
  year = {1979}
}

@article{juhasz1982theta,
  author = {Juh{\'a}sz, Ferenc},
  title = {The asymptotic behaviour of {L}ov{\'a}sz' $\vartheta$ function for random graphs},
  journal = {Combinatorica},
  volume = {2},
  number = {2},
  pages = {153--155},
  year = {1982}
}

@article{cojaoghlan2005lovasz,
  author = {Coja-Oghlan, Amin},
  title = {The {L}ov{\'a}sz number of random graphs},
  journal = {Combinatorics, Probability and Computing},
  volume = {14},
  number = {4},
  pages = {439--465},
  year = {2005}
}

@misc{arora2011theta,
  author = {Arora, Sanjeev and Bhaskara, Aditya},
  title = {A note on the {L}ov{\'a}sz theta number of random graphs},
  note = {Unpublished note}
}

Resolution claims

Aaron Potechin; Jeff Xu

It is well known that the \Lovasz-Theta function of a random graph $G(n,\tfrac{1}{2})$ is $Θ(\sqrt{n})$. More precisely, it is tightly concentrated in the interval \( [\sqrt{n},\, 2\sqrt{n}], \) where the upper bound follows from an explicit dual witness for the associated semidefinite program. Numerical evidence and heuristic arguments suggest that the true value is $(1+o(1))\sqrt{n}$. However, closing this gap has …

Full resolution · not verified · fidelity not established · posted on arXiv 24 Sep 2026

Status history

WhenChangeByReason
2026-10-02 Open → Solution claimed The registry's curators Sharp Lovasz-Theta Bounds on Random Graphs v1 recorded from arXiv:2609.30064v1.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00057, "The Lovász number of G(n, 1/2)", clopen.solutions.